Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 40, NWS Miami, FL

July 2, 2003Palm Beach County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jul 2, 2003, 4:33 PM EDT for Palm Beach County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2003, 4:33 PM EDT (20:33 UTC)
Expired
Jul 2, 2003, 5:30 PM EDT
In force
57 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Palm Beach County, FL

The radar

The Miami radar (KAMX), 138 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.6 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1357 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1357 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

782 
WUUS52 KMFL 022033
SVRMIA
FLC099-022130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
432 PM EDT WED JUL 2 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PALM BEACH COUNTY IN SOUTHEAST FLORIDA

* UNTIL 530 PM EDT

* AT 432 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF STRONG THUNDERSTORMS OVER EASTERN LAKE OKEECHOBEE MOVING   
  NORTHEAST AT 5 TO 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORMS THROUGH 530 PM EDT...
  LAKE HARBOR
  PAHOKEE
  CANAL POINT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.

FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.


LAT...LON 2672 8091 2662 8075 2692 8042 2709 8066

.END

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:00 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jul 2, 2:00 PM EDT, 2 hours 33 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
200 PM EDT WED JUL 02 2003

.TONIGHT THROUGH FRIDAY NIGHT...
12Z KMFL SOUNDING HAD MOISTENED AND DESTABILIZED QUITE A BIT FROM 24
HOURS AGO... WITH PWAT OF ALMOST 2... AND K-INDEX OF 30. MUCH MORE
SHOWER AND TSTORM ACTIVITY HAD DEVELOPED ACROSS THE CWA...
ESPECIALLY JUST INLAND FROM THE EAST COAST... WITH ADDITIONAL
CONVECTION OVER THE INTERIOR AND ALONG THE GULF COAST DEVELOPING AT
MID-AFTERNOON. STEERING FLOW WAS FROM THE SOUTH-SOUTHEAST... AND
MUCH OF THE ACTIVITY HUGGING THE SEA BREEZE. THE SURFACE RIDGE AXIS
MOVED A BIT SOUTH OVERNIGHT... AND EXTENDS FROM THE ATLANTIC TO
CENTRAL FLORIDA. THIS FEATURE SHOULD REMAIN JUST ABOUT STATIONARY
THROUGH 60-72 HOURS. THE MID AND UPPER LEVEL RIDGE ALSO EXTENDS OVER
THE CWA... AND SHOULD CONTINUE THROUGH THE SAME PERIOD. WITH THE
CONVECTIVE COVERAGE THIS AFTERNOON... WILL RAISE THE OVERNIGHT POPS
TO 30% MOST AREAS TONIGHT. OTHERWISE WE EXPECT A CONTINUATION OF THE
TREND OF THE PREVIOUS PACKAGE...WITH SLIGHTLY LOWER POPS ALONG THE
EAST COAST DUE TO SOUTHEAST STEERING FLOW.

.SATURDAY THROUGH WEDNESDAY...
THE OVERALL FEATURES SHOULD REMAIN ACROSS THE AREA THROUGH THE
PERIOD... AND THUS WILL CONTINUE THE TREND OF THE EARLY PERIODS OF
THE FORECAST ON THROUGH WEDNESDAY. SCATTERED SHOWERS AND TSTORMS
MAINLY DURING THE AFTERNOON AND EVENING OVER THE INTERIOR AND
WESTERN SECTIONS... WITH SLIGHTLY FEWER SHOWERS AND TSTORMS OVER THE
EAST COASTAL SECTIONS AT ANY TIME.

.MARINE...
SOUTHEAST WINDS ARE EXPECTED AT AROUND 10 KNOTS MOST OF THE AREA...
EXPECT A LITTLE STRONGER ALONG THE EAST COAST BEACHES DURING THE
AFTERNOON... AND BECOMING SOUTHWEST ALONG THE GULF COAST IN THE
AFTERNOON SEA BREEZE. SEAS SHOULD BE MAINLY AROUND 2 FEET.

.FIRE WEATHER...
NO PROBLEMS ARE ANTICIPATED.

RELIM NUMBERS

STN WX LOW/HI  LOW/HI  LOW PPPPP
--------------------------------
PBI BB 078/088 078/088 078 33232
FLL BB 079/088 079/088 079 33232
MIA BB 079/088 079/088 079 33232
APF BB 075/090 075/090 075 34242

.MIA...NONE.
Hazardous weather outlook, Jul 2, 5:30 AM EDT, 11 hours 3 minutes before
FLZ063-066>075-021530-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT WED JUL 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

...SCATTERED AFTERNOON THUNDERSTORMS INTERIOR AND WEST...

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS INTERIOR AND WEST
SECTIONS OF SOUTH FLORIDA THIS AFTERNOON. THE MAIN HAZARDS WILL BE
CLOUD-TO-GROUND LIGHTNING STRIKES...AND POSSIBLE WIND GUSTS TO 25
MPH. NO OTHER HAZARDOUS WEATHER IS EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.